Indiana, 2005

Flash Flooding in Indiana, January 9 to 12, 2005

January 9 to 12, 2005 · NWS IND · 10 events in 9 counties and zones

Repeated bouts of heavy rain during the first half of January left the ground saturated. Flash flooding occurred with 2 to 3 inches of rain on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Repeated bouts of heavy rain during the first half of January left the ground saturated. Flash flooding occurred with 2 to 3 inches of rain on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 9, 2:20 AM EST, 43 minutes earlier.

Area forecast discussion, Jan 9, 2:20 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 AM EST SUN JAN 9 2005

.DISCUSSION...BROAD RIDGE OF HIGH PRES WAS FOUND ACRS INDIANA...KY
AND TN EARLY THIS MORNING. 3.9U SAT PIX SHOWS EXTENSIVE LOW CLOUDS
ACRS OUR STATE...EXTENDING W TO CENTRAL MO AND CENTRAL ARKANSAS.
DEWPOINTS ACRS THE AREA HOLDING UP WELL...MAINLY IN THE UPPER 20S.

MAIN FORECAST CHALLENGE TDY WL BE CLOUDS AND TEMPS.

MODELS IN PRETTY GOOD AGREEMENT WITH OF OVERALL PATTERN AND WL USE
BLEND. WITH EXTENSIVE CLOUD COVER STILL ACRS OUR RGN AND AND NO
STRONG SUBSIDENCE TO CLEAR THINGS OUT WL KEEP SKIES MOCLDY TDY. TIME
SECTIONS CONTINUE TO KEEP A VERY THIN LAYER OF HIGH RH NEAR THE SFC
HOWEVER THE REST OF THE COLUMN IS DRY. GIVEN ONGOING CLOUDS...CAN
SEE NO REASON TO REMOVE THEM VERY QUICKLY. WITH CLOUDS LINGERING AND
A SNOW PACK ACRS MUCH OF FA WL LEAN SLIGHTLY COOLER THAN THE MAV TDY.

A WEAK TROF WL APPROACH INDIANA THIS EVENING FROM THE UPPER MIDWEST.
THIS TROF IS MOISTURE STARVED AS 300K ETA ISENTROPIC SFC SHOWS NO
UVV AND MIXING RATIOS FALLING BELOW 1 G/KG AFT 00Z. HOWEVER IT WL
BEGIN TO SET THE STAGE PCPN EVENTS IN THE MIDDLE OF THE WEEK AS A
THERMAL GRADIENT ASSOCIATED WITH THE TROF WL STALL OUT ACRS INDIANA.
BUFKIT SOUNDINGS CONTINUE TO KEEP LOWER LVL MOISTURE ACRS OUR
FA...AND TIME SECTIONS CONCUR. HENCE AGAIN MOCLDY SEEMS THE WAY TO
GO.  WITH CLOUDS STILL AROUND AND H8 TEMPS WARMING UP CONSIDERABLY
AS THE THERMAL BOUNDARY TAKES SHAPE WL LEAN A BIT WARMER THAN MAV
FOR LOWS.

WARM FRONT SETTLES ACRS THE AREA ON MONDAY AND EXPECT CLOUDS TO
REMAIN...NOT TO MENTION THE FAST UPPER FLOW THAT WL LIKELY ADD A
FEW MID/HIGH LVL CLOUDS. THE FIRST IN A SERIES OF S/W LOOKS TO
APPROACH INDIANA ON MONDAY NIGHT AND THIS WL BE THE NEXT BEST CHC
FOR PCPN. H10-H8 LAYER Q-VECTORS HINTING AT STRONG CONVERGENCE AT
THAT TIME. WL BUMP UP POPS HERE. WL USE A BLEND OF MAV AND FWC TEMPS
FOR MONDAY HIGHS AND STICK CLOSE TO MAV ON MON NIGHT LOWS.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Jan 8, 8:32 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 PM EST SAT JAN 8 2005

INZ021-028>031-035>049-051>057-060>065-067>072-091043-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
832 PM EST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE WABASH...WHITE AND EAST
FORK OF THE WHITE RIVERS THROUGH FRIDAY. FLOODING IS STILL
ONGOING...CLOSING MANY LOW LYING ROADS AND FLOOD PRONE AREAS ACROSS
CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WARNING FOR PARTS OF THE WABASH...WHITE AND EAST FORK OF THE
WHITE RIVERS WILL BE IN EFFECT THROUGH FRIDAY.

A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS INDIANA FROM MONDAY
THROUGH THURSDAY AND WILL PROVIDE ADDITIONAL RAINS TO THE STATE.
SOME HEAVY RAIN IS POSSIBLE DURING THE TUESDAY TO THURSDAY TIME
FRAME...WHICH WOULD RESULT IN MORE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ADDITIONAL FLOODING PROBLEMS.

The radar

The Evansville,IN radar (KVWX), 81 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Vermillion

When
January 9, 3:03 AM EST to January 12, 6:00 AM EST
Where
Vermillion County, 1 mi N of Cayuga
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.217

Flash Flood, Knox

When
January 9, 6:49 PM EST to January 11, 12:00 AM EST
Where
Knox County, Westphalia
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -85.683

Flash Flood, Tipton

When
January 12, 3:30 AM EST to 12:00 PM EST
Where
Tipton County, 5 mi S of Tipton
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -87.450

Flash Flood, Madison

When
January 12, 3:39 AM EST to 1:00 PM EST
Where
Madison County, 13 mi N of Anderson
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -86.050

Flash Flood, Montgomery

When
January 12, 4:30 AM EST to 6:00 AM EST
Where
Montgomery County, 4 mi N of Crawfordsville
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -85.683

Flash Flood, Delaware

When
January 12, 5:00 AM EST to 12:00 PM EST
Where
Delaware County, Muncie
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -86.900

Flash Flood, Clinton

When
January 12, 5:15 AM EST to 12:00 PM EST
Where
Clinton County, 1 mi N of Frankfort
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -85.400

Flash Flood, Randolph

When
January 12, 5:15 AM EST to 6:15 AM EST
Where
Randolph County, 5 mi N of Farmland
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -86.517

Flash Flood, Howard

When
January 12, 5:30 AM EST to 12:00 PM EST
Where
Howard County, 6 mi NW of Kokomo
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -85.133

Flash Flood, Madison

When
January 12, 6:15 AM EST to 9:00 AM EST
Where
Madison County, 5 mi N of Anderson
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -86.217

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434148, 5434418, 5434149, 5434150, 5434151, 5434152, 5434153, 5434154, 5434155, 5434156.